What is Rattlepods Poisoning?
Plants use certain toxins to protect themselves against predators and that is what causes the toxic reactions in horses when they eat rattlepods. The toxins in the rattlepods are monocrotaline and spectabiline, which are pyrrolizidine alkaloids. The different species of Crotalaria have either monocrotaline or spectabiline, but not both. Of these, monocrotaline is the most dangerous. Rattlepods invade your fields and paddocks and mix in with the other grasses and weeds, making them hard to spot.
They also get mixed in with hay if you are not careful to check your fields before baling the hay. Rattlepods grow about three feet tall, but have been known to grow up to six feet tall. They grow bright yellow or red clusters of pea-like flowers with long flattened seed pods. The pods rattle when they dry out, which is how they got the name rattlepods.
Rattlepods (Rattlebox, Sesbane, Coffeebean, Bladderpod, Danglepod) poisoning in horses is a life-threatening condition caused by the ingestion of any type of Crotalaria plants. Within the rattlepods family (Crotalaria spp), the entire plant is toxic, whether dead or alive, especially the seeds. Rattlepods poisoning (walking disease or sleepy staggers) causes irreversible liver damage by stopping the cells from being able to regenerate, which means a cumulative effect can happen from just eating a small amount of the plant for weeks or up to 18 months.
Eventually, liver failure will occur and it will be hard to find the source because it came on so gradually. This type of chronic poisoning is common and may be from dried rattlepods being included in your horse’s hay. Acute poisoning is more easy to diagnose because your horse will have eaten a large amount of the plant in a short amount of time right before acute liver failure appears. Most horses will not eat rattlepods because they are not palatable, but they will eat them if there is nothing else to eat.
Symptoms of Rattlepods Poisoning in Horses
Rattlepods all contain pyrrolizidine alkaloids, either monocrotaline and spectabiline but the ones containing monocrotaline are the most toxic to horses. The symptoms include:
- Increased heart rate
- Abdominal pain
- Yawning and strange chewing motions
- Walking aimlessly (walking disease)
- Staggering (sleepy staggers)
- Jaundice (yellow eyes and skin)
- Loss of coordination
- Weakness and fatigue
- Lack of appetite and weight loss
- Muscle tremors
- Head pressing and holding head down
- Pulmonary hypertension (shortness of breath, dizziness, swollen limbs, fainting)
- Blood in stool
- Blue tint to mucous membranes
Rattlepods include all species (over 600) of Crotalaria from the Fabaceae family. The most dangerous species include:
- Crotalaria alata Leveille
- Crotalaria pallida
- Crotalaria quinquefolia
- Crotalaria retusa
- Crotalaria spectabilis
Causes of Rattlepods Poisoning in Horses
The toxic principles in rattlepods are the pyrrolizidine alkaloids:
- Alkaloid monocrotaline
- Alkaloid spectabiline
Diagnosis of Rattlepods Poisoning in Horses
The veterinarian will do a complete medical examination and will ask for your horse’s medical history. The veterinarian may suggest a walk about the pasture in order to locate and identify noxious plants. The physical assessment usually includes body condition score, vital signs, attitude, and behavior. A lameness analysis may also be done. Blood samples will be drawn to test for elevated liver enzymes, especially gamma glutamyltransferase, which is an indication of liver damage.
Other tests include blood gases, chemical profile, and a complete blood count (CBC). The veterinarian may also want to get a liver biopsy which is done by taking a small amount of tissue from the liver with fine needle aspiration cytology. This usually includes x-rays or an ultrasound to get a look at the area before performing the aspiration.
Treatment of Rattlepods Poisoning in Horses
There is no cure for rattlepods poisoning, but supportive treatment can be helpful in horses that only have a small amount (or none) of liver damage. Treating the conditions caused by complications such as liver disease and pulmonary hypertension can also help. However, if your horse already has significant liver damage, the chance of recovery is not good.
In acute cases, where the plant was eaten recently, the veterinarian may perform a gastric lavage. Your horse will be sedated while a nasogastric tube is inserted into the stomach through the throat. Warm saline is then pumped into the stomach to rinse away any residual toxins and plant material.
Intravenous (IV) fluids will be given to flush the kidneys and prevent dehydration. Electrolytes may be included to replace those lost from diarrhea and not drinking.
Supplements and Medications
Certain branched-chain amino acids (BCAA) such as valine, isoleucine, and leucine may be used to help strengthen damaged liver cells. Medications for pain and inflammation such as nonsteroidal anti-inflammatory drugs (NSAIDS) may also be given as directed.
Worried about the cost of Rattlepods Poisoning treatment?
Pet Insurance covers the cost of many common pet health conditions. Prepare for the unexpected by getting a quote from top pet insurance providers.
Recovery of Rattlepods Poisoning in Horses
Unfortunately, your horse’s prognosis is not good due to liver damage. However, with treatment and special care, you can help alleviate the symptoms and make your horse comfortable.